Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 282, NWS Sioux Falls, SD

October 5, 2007Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 5, 2007, 12:41 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2007, 12:41 AM CDT (05:41 UTC)
Expired
Oct 5, 2007, 1:00 AM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050542
SVRFSD
MNC033-101-050600-
/O.NEW.KFSD.SV.W.0282.071005T0541Z-071005T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT FRI OCT 5 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHEASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 100 AM CDT

* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES SOUTHEAST OF DOVRAY...OR ABOUT 13 MILES
  EAST OF SLAYTON...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4420 9557 4420 9529 4394 9545 4403 9561
TIME...MOT...LOC 0541Z 199DEG 40KT 4405 9548

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 050550
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 AM CDT FRI OCT 5 2007

MNC033-101-050600-
/O.CON.KFSD.SV.W.0282.000000T0000Z-071005T0600Z/
MURRAY MN-COTTONWOOD MN-
1250 AM CDT FRI OCT 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN COTTONWOOD AND NORTHEASTERN MURRAY COUNTIES...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES NORTH OF WESTBROOK...OR ABOUT 17 MILES
NORTHEAST OF SLAYTON...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL COTTONWOOD COUNTY NORTH OF WESTBROOK THROUGH 100 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4420 9557 4420 9529 4394 9545 4403 9561
TIME...MOT...LOC 0550Z 201DEG 36KT 4413 9544

$$

CHAPMAN
000 
WWUS53 KFSD 050557
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 AM CDT FRI OCT 5 2007

MNC033-101-050607-
/O.EXP.KFSD.SV.W.0282.000000T0000Z-071005T0600Z/
MURRAY MN-COTTONWOOD MN-
1257 AM CDT FRI OCT 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COTTONWOOD AND
NORTHEASTERN MURRAY COUNTIES EXPIRES AT 100 AM CDT...

THE STORM OVER NORTHWESTERN COTTONWOOD COUNTY HAS WEAKENED...AND IS 
NO LONGER SEVERE.

LAT...LON 4420 9557 4420 9529 4394 9545 4403 9561
TIME...MOT...LOC 0557Z 201DEG 36KT 4420 9540

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 8:33 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 4, 8:33 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT THU OCT 4 2007

.DISCUSSION...
NO SHORTAGE OF DEEP ISENTROPIC LIFT TONIGHT...MAINLY AT AND ABOVE
300K. WIDESPREAD TS HAS DEVELOPED IN N CENTRAL KS AND ERN NEB...
PUSHING N TO NEWD. S/W ENERGY IS QUITE EVIDENT ON WV IMAGERY IN WRN
AND CENTRAL KS...ALSO MOVG NEWD. COUPLE OF ELEVATED BOUNDARIES WERE
NOTED ON THE KFSD 88D RECENTLY JUST SOUTH OF FSD ITSELF...WHICH
HELPED TO SPARK A SMALL LINE OF MODERATE SHRA NOW MOVG INTO SW MN.
BUT NO DOUBT THE MAIN ACTION IS IN ERN NEB JUST AHEAD OF THE S/W.
THE KFSD VAD WIND PROFILER SHOWS ONLY 20 TO 25 KT WINDS IN THE MID
LVLS. THE NLG AND FBY PROFILER SHOW 25 TO 30 KT WITH A GOOD VEERING
PROFILE SUGGESTING STRONG LOW TO MID LVL WAA. CANNOT RULE OUT AN
ISOLD SVR TS. BUT THE MID LVL WIND SPEED STRENGTH IS RATHER
MARGINAL...AND 0-6KM SHEAR IS ONLY ABOUT 20 TO 25 KTS. LAPSE RATES
BLO ABOUT H6 ARE MOIST ADIABATIC AT BEST. BUT STRONG LAPSE RATES
EXISTS ABOVE THERE. SO HAIL FORMATION COULD CERTAINLY OCCUR WELL
UPSTAIRS WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE HERE AND THERE
WITH THIS MULTICELLULAR PULSE TS. BUT THUS FAR...WARNINGS HAVE BEEN
FEW AND FAR BETWEEN FOR AREAS TO OUR SOUTH. WL CONT TO MONITOR.
OTHERWISE...FRESHENED UP THE GRIDS FOR THE CURRENT TRENDS BUT TS
CERTAINLY LOOKS LIKELY OVR THE ERN TWO THIRDS OF THE FSD FA WITH THE
STRONG ASCENT AND S/W INTERACTION OVR THE STALLED SFC BOUNDARY FM
GREGORY COUNTY TO SW MN. LOWS STILL LOOK ON TRACK AS WELL AS WINDS.

&&

.AVIATION...
EXPECT MVFR STRATUS TO OVERSPREAD FORECAST AREA THIS EVENING FROM
SOUTH TO NORTH. ISOLATED CONVECTION IS EXPECTED NEAR THE I-29
CORRIDOR THROUGH 3Z...THEREAFTER...CONVECTION ACROSS EASTERN
NEBRASKA WILL MOVE INTO REGION. STRONGEST STORMS WOULD BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS...WITH THE HAIL GROWTH
ZONE REMAINING AT 13K TO 21K FEET AGL. STORMS WILL WORK OUT OF THE
AREA ON FRIDAY MORNING...BUT EXPECT LOW LYING STRATUS TO LINGER
THROUGH THE MORNING HOURS ON FRIDAY. MVFR STRATUS WILL GRADUALLY
ERODE AS GUSTY SOUTHERLY WINDS DEVELOP ACROSS THE AREA.

&&

.PREV DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS AT 19Z WILL LIFT
NORTHEAST THIS AFTERNOON AND TONIGHT...INCREASING THE LLJ OVER
EASTERN NEBRASKA. EXPECT STRONG FORCING IN THE 900-800MB LAYER TO
FORCE THUNDERSTORM DEVELOPMENT AS THE MID TO UPPER LEVEL WAVE WORKS
INTO THE CWA BETWEEN 3-6Z. COVERAGE SHOULD BECOME FAIRLY
WIDESPREAD...ESPECIALLY OVER THE EASTERN HALF OF THE CWA...SO WILL
CONTINUE 70-80 POPS FOR THIS AREA. PLENTY OF INSTABILITY WITH
MARGINAL SHEAR SO SEVERE STORMS ARE STILL A THREAT...WITH HAIL THE
MAIN THREAT FOR ANY OF THESE STORMS AS THE LOWEST KM OR SO SHOULD BE
RELATIVELY STABLE. BUMPED UP LOWS A LITTLE AS A SOUTH WINDS AND DEW
POINTS IN THE LOWER 60S ARE EXPECTED THROUGHOUT THE NIGHT...SO WE
SHOULD RANGE FROM THE UPPER 50S NEAR CENTRAL SD TO THE MID 60S OVER
NW IA. SOME LOCATIONS TONIGHT MAY SEE RECORD WARM LOWS...AS FSD HAS
A RECORD WARM LOW ON OCTOBER 5TH OF ONLY 59.

WARM FRONT WILL CONTINUE TO PUSH TO THE NORTH ON FRIDAY MORNING WITH
LINGERING SHOWERS AND THUNDERSTORMS OVER OUR NORTHEASTERN ZONES
BEFORE 18Z. WILL BE ANOTHER BREEZY DAY OVER OUR EASTERN ZONES WITH
DECENT MIXING AND A MODERATE LOW LEVEL JET ORIENTED OVER THE
SOUTHEASTERN HALF OF THE CWA THROUGH THE DAY. CLOUDS WILL BE SLOW TO
DECREASE IN THE NORTH THOUGH THE DAY...BUT TO THE SOUTH DECREASING
CLOUDS WILL ALLOW FOR MUCH ABOVE NORMAL TEMPERATURES...IN THE MID TO
UPPER 80S.

WITH A STRONG SOUTHERLY FLOW IN PLACE OVER THE REGION ON FRIDAY
NIGHT...AND BREEZY CONDITIONS CONTINUING THROUGH THE
NIGHT...TEMPERATURES WILL REMAIN VERY MILD FOR THIS TIME OF
YEAR...AND RECORD WARM LOWS MAY OCCUR ONCE AGAIN WITH MINS IN THE
MID TO UPPER 60S.

MODELS HAVE SLOWED DOWN PROGRESSION OF THE COLD FRONT ON
SATURDAY...AND DELAYED THE MORE SIGNIFICANT POPS IN OUR FAR WEST
UNTIL LATER ON SATURDAY EVENING. STILL REMAINS A POSSIBILITY OF SOME
SEVERE STORMS DURING THE EVENING...WITH CAPE VALUES AROUND 1500
J/KG...MINIMAL CIN BY LATE AFTERNOON...0 TO 6 KM BULK SHEAR OF 40
KTS...LI VALUES OF -4...AND SURFACE DEW POINTS IN THE LOWER TO MID
60S. IN TERMS OF TEMPERATURES...AN UNBELIEVABLY HOT DAY FOR THIS
TIME OF YEAR WILL BE POSSIBLE...WITH 850 MB TEMPS IN THE LOWER
20S...AND GUIDANCE SPITTING OUT HIGHS AS WARM AS THE LOWER 90S IN
OUR WESTERN AREAS.  DID NOT GO THIS WARM...WITH POSSIBILITY OF
ENCROACHING CLOUDS OUT AHEAD OF THE COLD FRONT...BUT STILL COULD
ACHIEVE HIGHS IN THE MID TO UPPER 80S...WHICH MAY BREAK A FEW
RECORDS FOR THE DATE.

MODELS STILL NOT IN GREAT AGREEMENT ON SOLUTIONS LATER IN THE
PERIOD...WITH THE GFS BEING THE SLOWEST AMONG GFS/ECMWF/CANADIAN
SET. EVEN SO...GFS AND 00Z ECMWF STILL PRETTY CLOSE...SO FOLLOWED
A BLEND OF THE TWO FOR THE LATER PERIODS. THIS TRANSLATES TO THE
COLD FRONT SLOWLY CROSSING THE CWA DURING THE SATURDAY NIGHT TO
SUNDAY TIME FRAME. KEPT HIGHEST POPS ALONG AND JUST BEHIND THE
FRONT. WITH THE FRONT BISECTING THE FA ON SUNDAY AFTERNOON...WILL
SEE A WIDE RANGE OF TEMPERATURES ACROSS THE AREA...FROM AROUND 60 IN
THE FAR WEST TO UPPER 70S IN THE SOUTHEAST. COULD SEE SOME DRY
SLOTTING OVER THE CWA BY SUNDAY NIGHT INTO EARLY ON MONDAY...WITH
BOTH MODELS SHOWING THIS...AND ATTEMPTED TO INCORPORATE THIS IN THE
GRIDS.

MAIN UPPER WAVE CROSSES INTO OUR AREA ON MONDAY NIGHT AND
TUESDAY...KEEPING LINGERING POPS IN THE FORECAST...BUT HARD TO PIN
POINT TIMING EXACTLY WITH DISCREPANCIES IN THE MODELS. SHOULD SEE
DRYING BY LATE TUESDAY OR EARLY WEDNESDAY WITH TEMPERATURES FALLING
IN CLOSER TO NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/BT
Hazardous weather outlook, Oct 4, 11:42 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT THU OCT 04 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT THU OCT 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AROUND
SIOUX CITY. THUNDERSTORMS WILL THEN BECOME MORE NUMEROUS SOUTH OF
INTERSTATE 90 AND EAST OF THE JAMES RIVER AFTER SUNSET. THESE
STORMS WILL MOVE NORTHEAST INTO EAST CENTRAL SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO
PERSIST THROUGH SUNRISE IN SOUTHWEST MINNESOTA. A FEW STORMS MAY
BE SEVERE THIS EVENING AND OVERNIGHT WITH THE PRIMARY RISK HAIL
UP TO HALF DOLLAR SIZE. AN ISOLATED STORM COULD PRODUCE GOLF BALL
SIZE HAIL IN SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL PERSIST IN SOUTHWEST MINNESOTA AND
ADJACENT AREAS OF SOUTH DAKOTA AND IOWA EARLY FRIDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY MORNING WEST OF THE JAMES RIVER...BUT SEVERE WEATHER IS
NOT EXPECTED.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SATURDAY AFTERNOON WEST
OF THE JAMES RIVER...BUT MOST OF THE ACTIVITY SHOULD HOLD OFF
UNTIL AFTER 700 PM CDT SATURDAY EVENING. STORMS ALONG AND EAST OF
THE JAMES RIVER WILL SEE A POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. EAST OF THE JAMES RIVER...MOST OF
THE THUNDERSTORM ACTIVITY SHOULD HOLD OFF UNTIL AFTER
MIDNIGHT...AND THE SEVERE THREAT WILL BE MORE ISOLATED.

THUNDERSTORMS ARE LIKELY TO PERSIST ON SUNDAY EAST OF A LINE FROM
BROOKINGS TO YANKTON.  THERE IS A CHANCE A FEW STORMS COULD
SEVERE SUNDAY AFTERNOON AND EVENING...ESPECIALLY EAST OF
INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT SOUTH OF
INTERSTATE 90 AND EAST OF THE JAMES RIVER.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 900 PM CDT NORTH OF
INTERSTATE 90 AND EAST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.